Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 20, NWS Huntsville, AL

May 5, 2003Marshall County, Alabama

NWS Huntsville, AL issued this tornado warning at May 5, 2003, 1:25 PM CDT for Marshall County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2003, 1:25 PM CDT (18:25 UTC)
Expired
May 5, 2003, 1:50 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 8:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WFUS54 KHUN 051825
TORHUN
ALC095-051850-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
119 PM CDT MON MAY 5 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 150 PM CDT

* AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO NEAR JOPPA OR 15 MILES SOUTHWEST OF GUNTERSVILLE...MOVING 
EAST AT 55 MPH. POWER LINES AND TREES WERE DOWN FROM THIS VIOLENT 
STORM BETWEEN WEST POINT AND VINEMONT AT 115 PM IN CULLMAN COUNTY.  

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...MOUNTAIN VIEW 
RABBIT TOWN...AND HIGH POINT. 

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY 
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW DO NOT STOP UNDER 
BRIDGES OR HIGHWAY OVERPASSES...SINCE THEY OFFER NO PROTECTION FROM 
TORNADO WINDS. 

LAT...LON 3442 8658 3416 8630 3450 8616
$$ 
JDG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 5, 10:00 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 5, 10:00 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT MON MAY 5 2003

...FORECAST CHALLENGES FOR UPDATE ARE PLENTIFUL...

T-STORM ACTIVITY CONTINUES ACROSS SOUTHEAST U.S. DUE TO APPROACHING
STORM SYSTEM. WV IMAGERY INDICATES DRYING IN MID LAYERS WITH UPPER
JET PUNCHING INTO MS VALLEY ATTM. DEWPOINTS APPROACHING 70F DEGREE
MARK AS GRADIENT TIGHTENS AHEAD OF SYSTEM. WINDS GUSTING TO 25-30
MPH RANGE COURTESY OF 50KT WINDS JUST OFF SURFACE PER NASHVILLE 12Z
SOUNDING. ENTIRE AREA CURRENTLY UNDER MODERATE RISK FOR SEVERE
WEATHER GIVEN EXTREMELY UNSTABLE AIRMASS IN PLACE.

UPPER LEVEL JET FORECAST TO MOVE ACROSS AREA THIS AFTERNOON WITH
REGION IN RIGHT REAR QUADRANT BY 00Z ACCORDING TO LATEST RUC DATA.
RUC INDICATING MUCH STRONGER CAPES ACROSS AREA BY 21Z IN 3000-4000
J/KG RANGE WITH 70F DEWPOINT. LI/S DROP TO -9 WITH HELICITIES
400-500 M2/S2. RESIDUAL BOUNDARIES WILL ENHANCE TORNADO THREAT
THROUGH AFTERNOON AS AIRMASS BECOMES INCREASINGLY UNSTABLE. MESOETA
SOUNDING INDICATE LCLS DROPPING TO 2400 FEET...MORE THAN SUFFICIENT
FOR TORNADIC ACTIVITY. BRN SHEAR VALUES REMAIN OVER 100 THROUGHOUT
AFTERNOON...SUGGESTING POTENTIAL FOR SUPERCELLS CONTINUES DURING
MOST OF DAY.

WILL WAIT FOR 15Z OBS TO COME IN BEFORE UPDATING ZONES. AT THIS
TIME...PLAN TO EXTEND WIND ADVISORY THROUGH 4 PM WITH POTENTIAL FOR
MIXING THROUGHOUT AFTERNOON. UPDATE OUT BY 16Z WITH ONLY MINOR
TWEAKS PLANNED FOR NOW.

.HUN...TORNADO WATCH FOR MOST OF NORTHERN ALABAMA UNTIL 3 PM.
WIND ADVISORY FOR ALL OF NORTHERN ALABAMA UNTIL 4 PM TODAY.

BRIDENSTINE
Hazardous weather outlook, May 5, 1:00 PM CDT, 25 minutes before
ALZ001>010-016-060230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON)...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN
ALABAMA THIS AFTERNOON INTO THIS EVENING. EXTREMELY UNSTABLE AIR IN
PLACE ACROSS THE REGION WILL ALLOW FOR CONTINUED DEVELOPMENT OVER
THE AREA. LARGE HAIL...DAMAGING WINDS TO 70 MPH AND A FEW TORNADOES
WILL BE POSSIBLE AS THE AFTERNOON WEARS ON. IN ADDITION TO THE
SEVERE THREAT...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO
BE A CONCERN.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE INTO THE EVENING
AS STRONG TO SEVERE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE VALLEY WILL
KEEP THE WEATHER ACTIVE ACROSS THE REGION THROUGH AT LEAST
WEDNESDAY. FLASH FLOODING COULD BECOME AN ADDITIONAL THREAT BY
WEDNESDAY IF THUNDERSTORM COMPLEXES REPEATEDLY MOVE ACROSS THE
AREA DURING THE EARLY PART OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NEEDED THIS AFTERNOON AND TONIGHT. ACTIVATION MAY BE REQUIRED AGAIN
BY TUESDAY AFTERNOON. STAY TUNED FOR FURTHER WEATHER UPDATES
CONCERNING THIS DANGEROUS WEATHER SITUATION.

BRIDENSTINE

In the hours before

Special weather statement, May 5, 7:54 AM CDT, 5 hours 31 minutes before
ALZ001>010-016-051400-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
754 AM CDT MON MAY 5 2003

...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN ALABAMA
UNTIL 11 AM CDT...ANOTHER TORNADO WATCH REMAINS IN EFFECT FOR DE
KALB COUNTY UNTIL 9 AM CDT...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 25
MPH FROM ALONG A LINE EXTENDING NORTHEAST FROM NEAR
HANCEVILLE...EXTENDING NORTHEAST TO FORT PAYNE THROUGH 9 AM.
OTHER SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP
FROM NEAR MOULTON IN LAWRENCE COUNTY...EXTENDING NORTHEAST TO NEAR
OWENS CROSSROADS...THEN FURTHER NORTHEAST TO NEAR SCOTTSBORO.
WIND GUSTS TO 45 MPH ALONG WITH FREQUENT LIGHTNING...VERY HEAVY
RAINFALL AND SMALL HAIL CAN BE EXPECTED WITH THE STORMS.

IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND AWAY
FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS
RAPIDLY DEVELOPING WEATHER SITUATION.

TROUTMAN
Special weather statement, May 5, 9:07 AM CDT, 4 hours 18 minutes before
ALZ001>010-016-051530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT MON MAY 5 2003

...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN ALABAMA
UNTIL 11 AM CDT...
...A NEW TORNADO WATCH IS IN EFFECT FOR DE KALB...JACKSON...MARSHALL
AND CULLMAN COUNTIES UNTIL 3 PM CDT...

A VERY UNSTABLE ATMOSPHERE EXISTS ACROSS NORTHERN ALABAMA. STRONG TO
SEVERE THUNDERSTORMS CAN DEVELOP AT ANY TIME DURING THE DAY. AT 9 AM
CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM FROM
SOUTH OF VERNON TO JASPER...TO COLONY...MOVING EAST AT 45 MPH. OTHER
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ELSEWHERE OVER THE
TENNESSEE VALLEY. GENERAL MOVEMENT IS EAST AT 40-45 MPH.

WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS.

IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND AWAY
FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING THIS RAPIDLY
DEVELOPING WEATHER SITUATION.

BOYD
Local storm report, May 5, 10:25 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    BRIDGEPORT                AL   0.75 IN HAIL
05/05/03   JACKSON                        PENNY SIZE HAIL. REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

0600 AM    3NE ALBERTVILLE           AL   WIND DAMAGE
05/05/03   MARSHALL                       FEW POWER LINES AND LARGE
                                          LIMBS DOWN. REPORTED BY
                                          LOCAL ELECTRIC COMPANY.

0610 AM    PAINTER                   AL   WIND DAMAGE
05/05/03   DEKALB                         FEW POWER LINES AND LARGE
                                          LIMBS DOWN. REPORTED BY
                                          LOCAL ELECTRIC COMPANY.
Special weather statement, May 5, 10:37 AM CDT, 2 hours 48 minutes before
ALZ001>010-016-051700-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 AM CDT MON MAY 5 2003

...A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA
THROUGH 3 CDT...

A VERY UNSTABLE ATMOSPHERE EXISTS ACROSS NORTHERN ALABAMA. STRONG TO
SEVERE THUNDERSTORMS CAN DEVELOP AT ANY TIME TODAY OVER THE REGION.
AT 1030 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
OVER NORTH CENTRAL MISSISSIPPI...FROM SOUTH OF TUPELO...OVER MUCH OF
MARION AND WINSTON COUNTY...AND WESTERN CULLMAN COUNTY...MOVING EAST
NORTHEAST AT 45 MPH. THIS LINE OF STORMS WILL AFFECT FRANKLIN...
LAWRENCE...CULLMAN...MORGAN...MADISON...AND MARSHALL COUNTIES THROUGH
NOON.

WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS.

IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING
THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS WEATHER
SITUATION.

BOYD
Special weather statement, May 5, 12:02 PM CDT, 1 hour 23 minutes before
ALZ001>010-016-051830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1202 PM CDT MON MAY 5 2003

...A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ALABAMA
THROUGH 3 CDT...

A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS...WITH POSSIBLE
TORNADOES CONTINUES ACROSS NORTHERN ALABAMA. STRONG TO SEVERE
THUNDERSTORMS CAN DEVELOP AT ANY TIME THIS AFTERNOON OVER THE
REGION.

AT NOON CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED
FROM EAST CENTRAL MISSISSIPPI...OVER MUCH OF FRANKLIN...LAWRENCE...
MORGAN...AND CULLMAN COUNTIES. MOVEMENT OF THESE STORMS IS EAST TO
NORTHEAST AROUND 45 MPH. THESE STORMS WILL AFFECT MUCH OF NORTHERN
ALABAMA WEST OF I 65...ALONG WITH MARSHALL AND DE KALB COUNTIES
THROUGH 130 PM CDT.

WIND GUSTS TO 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS.

IF YOU ARE IN THE PATH OF ANY OF THESE STORMS...MOVE INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED FOR LATER STATEMENTS REGARDING
THIS RAPIDLY DEVELOPING...AND POTENTIALLY DANGEROUS WEATHER
SITUATION.

BOYD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:16 AM CDTSevere Thunderstorm WarningHUNMorgan29 min
May 5, 5:23 AM CDTSevere Thunderstorm WarningHUNJackson52 min
May 5, 5:54 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall21 min
May 5, 11:38 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence22 min
May 5, 12:13 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan17 min
May 5, 12:19 PM CDTSevere Thunderstorm WarningHUNMadison26 min
May 5, 12:45 PM CDTSevere Thunderstorm WarningHUNMadison35 min
May 5, 12:56 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan34 min
May 5, 1:10 PM CDTTornado WarningHUNCullman20 min
May 5, 1:38 PM CDTSevere Thunderstorm WarningHUNLauderdale37 min
May 5, 1:55 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall35 min
May 5, 2:01 PM CDTSevere Thunderstorm WarningHUNLimestone29 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.